Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 71, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 31, 2002, 10:30 AM EDT for Delta County, Michigan. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 10:30 AM EDT (14:30 UTC)
- Expired
- Jul 31, 2002, 11:30 AM EDT
- In force
- 60 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Delta County, MI
The radar
The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 10:40 AM EDT | Thunderstorm Wind 60 E | Rock, MI | Tree branches 3 to 5 inched in diameter were broken off. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1182 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
690 WUUS53 KMQT 311430 SVRMQT MIC041-311530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1030 AM EDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN * UNTIL 1130 AM EDT * AT 1029 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF ESCANABA. THE STORM WAS MOVING EAST AT 40 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... ESCANABA...BRAMPTON...PERKINS AT 1035 AM EDT GLADSTONE...RAPID RIVER AT 1040 AM EDT STONINGTON AT 1045 AM EDT ENSIGN AT 1050 AM EDT NAHMA JUNCTION AT 1100 AM EDT FAYETTE...NAHMA AT 1105 AM EDT(1005 AM CDT) DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NNNN MRD WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:45 AM EDT, 6 hours 45 minutes earlier.
Area forecast discussion, Jul 31, 3:45 AM EDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 345 AM EDT WED JUL 31 2002 MAIN FORECAST CONCERNS ARE CONVECTION TODAY...AND ESPECIALLY LATE TONIGHT AND THURSDAY AS AN INTENSE COLD FRONT IS FCST TO MOVE THROUGH THE REGION (THOUGH TIMING STILL SOMEWHAT IN QUESTION). CONVECTION HAS DIED DOWN QUICKLY SINCE SOME SVR STORMS LAST EVENING AS 850MB WINDS HAVE VEERED TO WNW. SKIES HAVE BECOME MCLR AS A RESULT. WEAK HIGH PRES OVER NRN MN NOT MAKING MUCH HEADWAY AS SFC FRONT WILL MANIFEST INTO WARM FRONT TODAY IN RESPONSE TO DIGGING TROF TO WEST. DESPITE THIS...SOME REASONABLY DRY AIR BEHIND CURRENT SYSTEM AS DEW POINTS DOWN TO NR 50F IN MUCH OR NORTH HALF OF MN. CONVECTION BLOWING UP AGAIN INTO DAKOTAS AS LLJ WINDS KICK UP AGAIN (RUC SHOWS S WINDS AT 25KTS WELL INTO ND). STRONG UPR TROF WHICH WL DEEPEN SFC LOW OVER NRN PLAINS STILL IN SRN BC. WL BE ANOTHER QUITE WARM DAY ACROSS THE U P AS H85 TEMPS RISE TO NEAR 20C BY LATE THIS AFTERNOON WITH A DEVELOPING S WIND. ONLY LIMITING FACTOR WOULD BE CLOUD COVER...BUT WILL BEGIN DAY WITH AMPLE SUN...PER CURRENT SAT IMAGERY. WL GO ABOVE ALL GUIDANCE TEMPS WHICH ARE IN LOWER 80S. MID LEVEL TROF NOW MOVING INTO CENTRAL PLAINS LOOKS TO BE A PLAYER IN OUR NECK OF THE WOODS BY MIDDAY. ETA AND AVN INDICATE SOME UPPER DIV...PLUS GIVEN MOIST AND UNSTABLE NATURE OF AMS (ETA SHOWS PWATS INCREASING TO 1 TO 1.5 INCHES AGAIN BY 18Z BEHIND BRIEF DRYING)...SCT POPS SEEM REASONABLE FOR THE AFTERNOON. BELIEVE ANOTHER FACTOR MAY BE LAKE BREEZES...WITH WEAK LLVL GRADIENT EARLY ON AND RAPID WARMING EXPECTED. MODIFIED MESOETA SOUNDINGS AT KMQT SHOW 1500+J/KG OF CAPE WITH LITTLE CIN BY 18Z... WHICH COULD BE REALIZED WITH SOME LLVL CONVERGENCE. WAA S WINDS SHOULD DOMINATE THINGS BY LATE AFTERNOON. THIS EVENING...WAA PUMPS H85 TEMPS TO 22C BY 12Z THURSDAY...AND H7 TEMPS TO 10-12C. THUS AM EXPECTING CAP TO STRENGTHEN THIS EVENING BEHIND AFOREMENTIONED TROF (CURRENTLY APPROACHING FROM DAKOTAS). BELIEVE THERE WILL THEN BE A DRY PERIOD AS THE AMS WILL BE QUITE UNSTABLE BUT VERY CAPPED...ROUGHLY BEGINNING THIS EVENING AND LASTING UNTIL AT LEAST MIDNIGHT. MODELS OVER PAST COUPLE RUNS HAVE SLOWED EASTWARD MOVEMENT OF STRONG UPPER TROF NOW IN PAC NW...AND CURRENT WV IMAGERY ALSO SUGGESTS THIS WITH RISING HGTS IN NRN PLAINS. CAP LOOKS TO BEGIN BREAKING DOWN AFTER MIDNIGHT IN WEST... MAYBE EVEN MORE TOWARD MORNING. HAVE OPTED TO GO WITH LIKELY POPS AFTER MIDNIGHT IN WEST AND TOWARD THE CENTRAL U P BY MORNING. ONCE THINGS GET CRANKING SVR THREAT WILL BE VERY REAL...WITH STRONG WINDS BEING GREATEST THREAT. ETA SHOWS H85 WINDS TO 50KT AND H5 WINDS TO 75 KT BY 12Z THU...AND FRONT CHARACTERIZED BY STRONG THERMAL AND MOISTURE GRADIENTS. AGAIN...TIMING APPEARS TO ONLY QUESTION AT THIS POINT. TONIGHT WILL ALSO BE QUITE WARM AND BREEZY...SO HAVE UPPED TEMPS A FEW DEGREES AS SOME SITES WILL PROBABLY NOT DROP BELOW 70F. BEHIND THE SFC FRONT THE AMS WILL DRY AND STABLIZE QUICKLY ON THU. H85 TEMPS DROP TO NR 12C BY 00Z PER ETA AND AVN. HIGH TEMPS WILL BE ABOVE NORMAL...BUT WILL NOT RISE MUCH FROM MORNING LOWS AS CAA WILL BE SIGNIFICANT. THU NIGHT AND FRI LOOK TO BE DRY AND STABLE...WITH LOWS NEAR 20F COOLER THAN PREVIOUS NIGHT AND HIGHS FRI SLGTLY BELOW NORMAL W/ H85 TEMPS NR 8C...AND PERSISTENT BUT WEAKENING NW WINDS AS HIGH PRES BUILDS IN. .MQT...NONE. JKL
In the hours before
Special weather statement, Jul 31, 6:30 AM EDT, 4 hours before
MIZ001>007-009>014-311700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 630 AM EDT WED JUL 31 2002 ...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN... AN UPPER LEVEL DISTURBANCE OVER NORTH DAKOTA WILL MOVE INTO WESTERN UPPER MICHIGAN BY MIDDAY. A WARM AND MOIST AIRMASS ACROSS THE PENINSULA WILL PRODUCE UNSTABLE CONDITIONS AHEAD OF THE DISTURBANCE. AS A SURFACE TROUGH MOVES INTO THE AREA BY MID AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM. SOME STORMS COULD BECOME SEVERE BETWEEN 3 PM EDT AND 8 PM EDT. THE STRONGEST STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER. AFTER THE FIRST ROUND OF THUNDERSTORMS DIMINISHES IN THE EVENING A MUCH STRONGER UPPER LEVEL SYSTEM ACCOMPANIED BY A VERY STRONG COLD FRONT WILL APPROACH UPPER MICHIGAN WELL AFTER MIDNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MINNESOTA THIS EVENING AHEAD OF THE FRONT...THEN CONSOLIDATE INTO A LINE AS THEY MOVE ACROSS LAKE SUPERIOR. TIMING OF THE FRONT IS STILL UNCERTAIN...BUT AT THIS TIME THE FRONT AND LINE OF THUNDERSTORMS IS EXPECTED INTO THE IRONWOOD AND HOUGHTON AREAS AFTER 3 AM EDT...AND INTO MARQUETTE AND IRON MOUNTAIN AROUND DAYBREAK. VERY MOIST AND UNSTABLE CONDITIONS AHEAD OF THE FRONT COMBINED WITH THE UNSEASONABLY STRONG STRENGTH OF THE ASSOCIATED UPPER LEVEL SYSTEM WILL HELP SUSTAIN THE THUNDERSTORMS AS THEY MOVE ACROSS THE UPPER PENINSULA. THERE IS A MODERATE RISK THAT SOME OF THESE STORMS WILL BE SEVERE OVER THE FAR WESTERN UPPER PENINSULA... WITH A SLIGHT RISK OF SEVERE WEATHER EXTENDING INTO CENTRAL UPPER MICHIGAN. THE MAIN HAZARD WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING AND IS LIKELY OVERNIGHT INTO THURSDAY MORNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR THE LATEST DETAILS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT. JLA
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:14 PM EDT | Special Marine Warning | MQT | 91 min | |
| Jul 30, 10:38 PM EDT | Severe Thunderstorm Warning | MQT | Iron | 52 min |
| Jul 30, 10:52 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 68 min |
| Jul 30, 11:41 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 30, 11:41 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 30, 11:41 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 31, 12:00 AM EDT | Severe Thunderstorm Warning | MQT | Delta, Schoolcraft | 45 min |
| Jul 31, 8:15 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 60 min |
| Jul 31, 9:28 AM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Iron | 62 min |
| Jul 31, 9:30 AM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton | 60 min |
| Jul 31, 9:52 AM EDT | Severe Thunderstorm Warning | MQT | Menominee | 53 min |
| Jul 31, 10:18 AM EDT | Special Marine Warning | MQT | 87 min | |
| Jul 31, 10:26 AM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 64 min |
| Jul 31, 10:31 AM EDT | Special Marine Warning | MQT | 104 min | |
| Jul 31, 10:31 AM EDT | Special Marine Warning | MQT | 104 min | |
| Jul 31, 10:31 AM EDT | Special Marine Warning | MQT | 104 min | |
| Jul 31, 11:30 AM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 11:30 AM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 11:48 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 27 min |
| Jul 31, 3:41 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 64 min |
| Jul 31, 3:57 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson | 48 min |
| Jul 31, 4:21 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 4:21 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 4:21 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 4:27 PM EDT | Severe Thunderstorm Warning | MQT | Alger | 78 min |
| Jul 31, 4:32 PM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 31, 4:32 PM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 31, 5:01 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 74 min |
| Jul 31, 5:27 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 31, 5:27 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 31, 5:35 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 70 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.